Vermont, 2024

Hail in Vermont, August 14, 2024

August 14, 2024 · NWS BTV · 1 event in 1 county or zone

Weak trough moved across the international border with Canada during the afternoon of August 14th and triggered a few isolated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Weak trough moved across the international border with Canada during the afternoon of August 14th and triggered a few isolated thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 14, 2:11 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 14, 2:11 PM EST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
311 PM EDT Wed Aug 14 2024

.SYNOPSIS...
Typical summer conditions are lining up for the next few days with
generally dry mornings followed by chances for afternoon showers and
thunderstorms. Most storms will remain below severe thresholds,
though some gusty winds and small hail is possible. Temperatures
will be a little above normal with a gradual warming trend
going into Friday. Conditions turn slightly cooler and unsettled
this weekend, with multiple chances for showers and
temperatures near seasonable normal values.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 306 PM EDT Wednesday...Longwave pattern remains relatively
consistent over the next 24-48 hours. To our west, an
anomalously strong ridge extends from the Mississippi River
Valley north and eastward into central/northern Quebec. Further
south and east, an upper level low will continue to meander over
the Canadian Maritimes, with our forecast area remaining in
northerly flow between the two features. While the overall setup
features a drier northerly flow, there are several chances for
showers/thunderstorms to develop in associated with shortwaves
rotating around the western periphery of the upper low. Diurnal
showers with some embedded thunderstorms are expected this
afternoon into overnight tonight in association with several of
these shortwaves. Deep moisture will initially be limited this
afternoon, with water vapor satellite showing a dry layer
pressing southward through our CWA. Observed dewpoints are in
the 50s for much of the area, with a few localized readings into
the 60s. However, better moisture can be seen to our north,
poised to drop southward into our area this evening into
overnight. The nocturnal timing of the shortwaves will keep
storms going past sunset with overnight MUCAPE values ranging
from 500 to 1000 J/kg. However, will have a surface inversion
develop overnight which will tamper any threat for overnight
severe, so any nocturnal storms should remain below severe
thresholds. Will also see some fog develop in climatologically
favoured valleys, though any nocturnal showers/storms would
impact fog development.

For Thursday, little change in the overall pattern.  Expecting
another round of afternoon showers and thunderstorms to develop,
with slightly greater coverage than today's due to better depth of
available moisture to work with.  Updraft helicity ensemble
neighborhood probabilities highlighting eastern Vermont as the area
of focus for tomorrow, which lines up with the best overlap in our
CWA of deeper moisture, decent instability (1000 to 1500 J/Kg
SBCAPE), and marginal shear (around 15-20 knots 0-6 km bulk shear).
While thunderstorms will be possible throughout our CWA, eastern
Vermont looks to have the better chance for severe storms containing
some gusty winds and small hail.  The marginal shear will generally
temper any widespread severe threat, and thus we are included in the
SPC General Thunder outline which still looks reasonable.
Otherwise, look for another warm day Thursday with highs in the
80s for much of the area.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 306 PM EDT Wednesday...Ridging will briefly cross the region on
Friday, so generally expect dry conditions to end out the work week.
That being said, it will be warm and humid (highs in the 80s and
dewpoints in the low/mid 60s) so can't rule out a few showers
developing over the higher terrain during the heat of the afternoon.
Any activity that is able to form will wane during the evening as we
lose daytime heating. However, expect shower chances to start
increasing from the west Friday night ahead of our next system,
approaching from the Great Lakes. Lows will be somewhat
uncomfortable as moisture increases late; most spots will remain in
the 60s overnight.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 306 PM EDT Wednesday...Unsettled weather is expected through
the weekend and into early next week as a slow-moving upper low
trundles eastward from the Great Lakes and eventually across our
region. While not particularly note-worthy compared to what we've
experienced at times this summer, it will be fairly humid with PWATs
generally 1.50-1.75 inches through much of the period. As noted by
the previous forecaster, the question will be how much deep
convection we can get. At this point, it does appear that there will
be periods that will favor heavier rainfall rates, with deep warm
cloud depths and little forward movement/back building. Not overly
concerned at this point, but given recent heavy rainfall and wet
soil conditions, trends will need to be monitored. Note that our
entire forecast area continues to be included in the Marginal Risk
in both the Day 4 and Day 5 Enhanced Rainfall Outlooks, which seems
reasonable. Overall rain threat looks highest in NY Saturday and
Sunday as the upper trough draws near, but then expands into VT
Monday/Monday night as the trough moves eastward, with a cold front
eventually moving through sometime in the early to mid week. Daytime
temperatures aren't expected to be especially warm during this time
frame with highs only in the mid 70s to around 80, but as mentioned
above, it will be muggy, and lows will remain in the 60s for most
spots until a frontal passage Monday or Tuesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday...Some scattered showers will develop
between 18Z and 21Z, persisting into the evening and overnight
hours through 06Z. A few embedded thunderstorms are possible as
upper-level shortwave energy drops southward through our
forecast area. At this time, coverage is expected to be
scattered enough that have elected to keep mention of showers
out of most TAF sites, though will update if coverage begins to
increase. Any showers that go over a terminal will bring a brief
visibility reduction, and any thunderstorms have the possibility
for gusty winds/small hail. Otherwise, conditions will remain
VFR this evening into early overnight, with main aviation hazard
again being the formation of nocturnal dense valley fog in the
climatologically favored valleys. This is mainly expected to
impact KMPV, KSLK and KEFK between 07Z and 13Z with IFR/LIFR
visibilities and ceilings. After 13Z, widespread VFR conditions
are forecast through 18Z.

Outlook...

Thursday Night: VFR. Patchy BR.
Friday: VFR. NO SIG WX.
Friday Night: VFR. Slight chance SHRA.
Saturday: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.
Saturday Night: Mainly VFR, with areas MVFR possible. Likely
SHRA, Slight chance TSRA.
Sunday: Mainly MVFR, with local IFR possible. Likely SHRA, Slight
chance TSRA.
Sunday Night: Mainly MVFR, with areas IFR possible. Chance SHRA.
Monday: Mainly MVFR, with areas IFR possible. Likely SHRA, Slight
chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Duell
NEAR TERM...Duell
SHORT TERM...Hastings
LONG TERM...Hastings
AVIATION...Duell
Hazardous weather outlook, Aug 14, 2:00 AM EST, 16 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
300 AM EDT Wed Aug 14 2024

NYZ026>031-034-035-087-VTZ001>011-016>021-150700-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
300 AM EDT Wed Aug 14 2024

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 2:41 PM EST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Burlington VT
341 PM EDT Wed Aug 14 2024

NYZ034-035-142015-
Western Essex NY-Eastern Essex NY-
341 PM EDT Wed Aug 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ESSEX COUNTY
THROUGH 415 PM EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moriah, moving south at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Moriah, Schroon Lake, Port Henry, North Hudson, Paradox, Witherbee,
Underwood, Pharoah Mountain, Schroon Falls, Steep Bay, Ironville,
Grass Island, Severance, Mineville, Chilson, and Moriah Center.

This includes Interstate 87 between mile markers 86 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4385 7386 4414 7367 4409 7346 4380 7351
      4379 7359
TIME...MOT...LOC 1940Z 016DEG 19KT 4399 7361

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kremer
Special weather statement, Aug 14, 4:54 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Burlington VT
554 PM EDT Wed Aug 14 2024

NYZ034-142300-
Western Essex NY-
554 PM EDT Wed Aug 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ESSEX COUNTY
THROUGH 700 PM EDT...

At 554 PM EDT, Doppler radar was tracking a strong thunderstorm near
Minerva, moving south at 5 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Minerva and Olmstedville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4377 7406 4378 7405 4379 7405 4381 7408
      4381 7411 4386 7410 4384 7386 4377 7381
      4374 7406
TIME...MOT...LOC 2154Z 351DEG 5KT 4380 7392

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lahiff
Special weather statement, Aug 14, 5:20 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Burlington VT
620 PM EDT Wed Aug 14 2024

NYZ028-VTZ001-002-005-016-142315-
Eastern Clinton NY-Western Franklin VT-Grand Isle VT-
Western Chittenden VT-Eastern Franklin VT-
620 PM EDT Wed Aug 14 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CLINTON...GRAND
ISLE...NORTH CENTRAL CHITTENDEN AND WESTERN FRANKLIN COUNTIES THROUGH
715 PM EDT...

At 619 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Rouses Point to near Highgate.
Movement was south at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alburgh Village, St. Albans City, Fairfax, Georgia, Swanton, Grand
Isle, St. Albans Town, South Alburgh, Alburgh, Alburgh Dunes State
Park, North Hero, Swanton Village, Highgate Falls, Isle La Motte,
Rouses Point, Highgate, Georgia Center, Fletcher, Fairfield, and
Sheldon.

This includes Interstate 89 between mile markers 106 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4501 7303 4470 7287 4467 7341 4501 7341
TIME...MOT...LOC 2219Z 349DEG 21KT 4509 7331 4502 7312

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lahiff

The radar

The Burlington radar (KCXX), 32 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
August 14, 6:13 PM EST
Where
Franklin County, 2.12 mi S of St Albans
Measured
1 in hail
Reported by
Public
Coordinates
44.790, -73.087

Quarter size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197771.